New York, 2013

Flash Flooding and Hail in New York, July 7 to 8, 2013

July 7 to 8, 2013 · NWS ALY · 14 events in 4 counties and zones

During the day on Sunday, July 7th, a warm, southerly flow around a Bermuda High Pressure area allowed plenty of moisture to stream into eastern New York. This allowed for an unstable air mass to be in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

During the day on Sunday, July 7th, a warm, southerly flow around a Bermuda High Pressure area allowed plenty of moisture to stream into eastern New York. This allowed for an unstable air mass to be in place across the region. As an upper level shortwave moved from the Ohio Valley towards the Northeast, scattered thunderstorms developed during the afternoon and evening hours. A few of these thunderstorms became severe, producing large hail and damaging winds. Hail reached the size of golf balls across portions of Columbia County. During one of the thunderstorms, a man was struck by lightning on a lake beach at a state park in Columbia County. He went to cardiac arrest, and later died.

In addition, the very moist air mass allowed these thunderstorms to produce very heavy rainfall in a short period of time. This led to flash flooding in a few locations, including portions of the Mohawk Valley that were still cleaning up from flash flooding earlier in the month and in late June.

Thunderstorm activity diminished by the evening hours due to the loss of daytime heating, ending the threat for additional severe storms or flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 7, 12:23 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 7, 12:23 PM EST, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
123 PM EDT SUN JUL 7 2013

.SYNOPSIS...
THE BERMUDA HIGH WILL BEGIN TO WEAKEN AND MOVE A LITTLE FURTHER
SOUTHEAST THROUGH THIS AFTERNOON. THIS WILL ALLOW MOISTURE TO
MOVE BACK INTO THE REGION...INCREASING THE RISK OF SHOWERS AND
THUNDERSTORMS. TONIGHT INTO MONDAY...AN UPPER LEVEL DISTURBANCE
WILL MOVE BACK INTO FROM THE OHIO VALLEY...KEEPING OUR WEATHER
UNSETTLED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING WITH QUITE A BIT OF
INSTABILITY OVER THE REGION. FREEZING LEVELS AND -20C LEVELS QUITE
HIGH...BUT THERE COULD BE A STORM OR TWO THAT COULD PRODUCE SOME
STRONG GUSTY WINDS...AND HEAVY RAIN IS ALWAYS A THREAT WITH
LOCALIZED FLASH FLOODING. JUST SOME MINOR ADJUSTMENTS TO THE
TEMPERATURES AND RAIN CHANCES THROUGH THIS AFTERNOON.

THE LOCAL WRF AND HRRR SUGGEST AN ACTIVE AFTERNOON AND EVENING
ACROSS THE REGION.

HEAT INDICES IN THE MID HUDSON VALLEY AND NW CT WILL TOUCH 100 AT
TIMES THIS AFTERNOON BUT NOT WIDESPREAD ENOUGH OR LONG ENOUGH
DURATION FOR A SHORT FUSE HEAT ADVISORY. HEAT INDICES HAVE BEEN
NEAR 100 THE PAST COUPLE OF AFTERNOONS AND HEAT INDICES A DEGREE
OR TWO WARMER THIS AFTERNOON SHOULD FEEL NEARLY THE SAME AS THE
PAST COUPLE OF AFTERNOONS.

PREVIOUS DISCUSSION DESCRIBES THE FACTORS AFFECTING CONVECTION
THIS AFTERNOON AND EVENING AND IS BELOW..

QUITE AN INSTABILITY GRADIENT HAS ALREADY SET UP ACROSS THE
AREA...SINCE LOCATIONS TO THE SOUTH OF ALBANY DID NOT HAVE ANY
CLOUDS/SHOWERS MOVE THROUGH EARLIER AND INSTEAD HAD SUNSHINE.
COMBINED WITH A RETURN IN LOW LEVEL MOISTURE...THIS HAS ALLOW
SBCAPE VALUES TO SURGE IN TO THE 2000-3000 J/KG RANGE LATE THIS
MORNING. TO THE NORTH A RATHER SHARP INSTABILITY GRADIENT NOW
EXISTS...ALTHOUGH IT WILL BECOME SOMEWHAT MORE UNIFORM BY EARLY
AFTERNOON DUE TO PARTIAL SUNSHINE HEATING THIS AREA AS WELL.

HOWEVER...THE INSTABILITY GRADIENT AND DIFFERENTIAL HEATING THAT
OCCURRED MAY RESULT IN AN AREA TO WATCH FOR ENHANCED CONVECTION BY
EARLY TO MID AFTERNOON. ANOTHER SOURCE OF ASCENT COULD BE A
SUBTLE IMPULSE MOVING NORTHEASTWARD FROM THE UPPER LOW OVER THE
OHIO VALLEY...THAT COULD TRACK THROUGH PA/NY THIS AFTERNOON AND
EVENING. SO KEPT MENTION OF SCATTERED THUNDERSTORMS WITH
RELATIVELY HIGH POPS OF 5O PERCENT. MESOSCALE MODELS SHOWING
CONVECTION INITIATING ACROSS MUCH OF THE AREA THIS AFTERNOON...AND
SOME STORMS COULD BE STRONG BASED ON HOW TALL UPDRAFTS ARE ABLE
TO GET.

DEEP LAYER SHEAR AROUND 25-35 KT IS SUFFICIENT FOR STORM
ORGANIZATION...ALTHOUGH ONCE AGAIN MID LEVEL LAPSE RATES REMAIN
RATHER MARGINAL AROUND 6.0 C/KM AND HIGH FREEZING LEVELS OVER 14
KFT. WITH MODERATE TO HIGH LEVELS OF INSTABILITY...WILL HAVE TO
WATCH FOR WET MICROBURST POTENTIAL AND ONCE AGAIN HEAVY RAIN AND
POSSIBLE ISOLATED FLASH FLOODING WITH THE STRONGER AND SLOW MOVING
T-STORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
WHILE THE AFOREMENTIONED DISTURBANCES WILL MOVE ON BY THIS
EVENING...THE ACTUAL UPPER AIR LOW LOOKS TO MOVE OUR WAY LATE
TONIGHT INTO MONDAY. THIS WILL SERVE TO COOL THE ATMOSPHERE A LITTLE
BUT THE WIND FIELD (BULK SHEAR) LOOKS WEAK. SHOWERS AND STORMS LOOK
TO DIMINISH IN AREA DURING THE EVENING...BUT COULD REKINDLE LATER
OVERNIGHT INTO EARLY MONDAY. LOWS OVERNIGHT WILL BE MUGGY...65 TO 70
DEGREES.

WE EXPECT PLENTY OF CLOUDS AROUND WITH THIS FEATURE INTO MONDAY
WHICH DESPITE A SLIGHTLY COOLER MID LEVEL ATMOSPHERE...SHOULD ONCE
AGAIN KEEP THUNDERSTORMS FROM THE MOST PART GETTING STRONG OR
SEVERE. PWATS LOOK TO INCREASE SLIGHTLY...REACHING NEARLY 2 INCHES.
THE BIGGER CONCERN WITH THE THUNDERSTORMS ON MONDAY WOULD BE THE
POTENTIAL FOR EXCESSIVE RAINFALL. THERE THE POTENTIAL FOR SLOW
MOVING THUNDERSTORMS TO PRODUCE RAINFALL EXCEEDING ONE-HOUR FLASH
FLOOD GUIDANCE OF ONLY 1-2 INCHES ACROSS REGION.

WHILE IT IS TOO EARLY TO ISSUE A FLASH FLOOD WATCH WE WILL CONTINUE
TO HIGHLIGHT THIS POTENTIAL IN OUR HAZARDOUS WEATHER OUTLOOK
PRODUCT.

WITH THE CLOUDS AND EXPECTED SHOWERS AND STORMS ON
MONDAY...TEMPERATURES WILL NOT BE AS HIGH AS THEY HAVE
BEEN...TOPPING OUT 80-85 MOST VALLEY LOCATIONS...70S HIGHER TERRAIN.
HOWEVER...IT WILL CERTAINLY REMAIN VERY HUMID.

MONDAY NIGHT...LINGERING SHOWERS AND THUNDERSTORMS SHOULD DIMINISH
AS THE UPPER AIR LOW OPENS AND FLEES TO THE EAST. PARTIAL CLEARING
WILL ALLOW TEMPERATURES TO DIP A LITTLE LOWER...60 TO 65 DEGREES
MOST PLACES...WITH A FEW UPPER 50S ACROSS THE ADIRONDACK PARK.

TUESDAY...OPTIMISTICALLY LOOKS LIKE A MAINLY DRY DAY AS SLIGHTLY
DRIER AIR WORKS INTO THE REGION VIA WEAK SUBSIDENCE. STILL...DECIDED
TO ASSIGN SLIGHT POPS DURING THE AFTERNOON AS THERE WILL BE SOME
INSTABILITY AND PRESUMABLY LOTS OF LOW LEVEL MOISTURE EVAPORATING
FROM THE GROUND. SUNSHINE WILL RETURN TO HELP BOOST TEMPERATURES TO
BETWEEN 85 AND 90 DEGREES IN MOST AREAS.

IT LOOKS MAINLY DRY TUESDAY NIGHT...BUT BY WEDNESDAY...THE NEXT
DISTURBANCE IN THE NORTHERN STREAM APPROACHES...BRINGING YET ANOTHER
INCREASING THREAT IN SHOWERS AND THUNDERSTORMS. LOWS WILL GENERALLY
BE IN THE 60S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE PERIOD STARTS OUT WEDNESDAY WITH A WARM FRONT AND/OR PRE-FRONTAL
TROUGH APPROACHING THE AREA FROM THE GREAT LAKES AND OHIO VALLEY.
THIS SYSTEM WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. THE EVENTUAL INTENSITY OF T-STORMS WILL DEPEND ON THE
DEGREE OF INSTABILITY...WHICH WILL BE TIED TO CLOUD COVER. THERE
SHOULD BE DECENT FLOW ALOFT FOR MID JULY WITH A MIGRATORY SUB-1000MB
CYCLONE TRACKING EASTWARD ACROSS NEAR HUDSON BAY.

THE ASSOCIATED COLD FRONT WILL PASS THROUGH THE REGION SOMETIME
WEDNESDAY NIGHT...AND THEN BECOME NEARLY STATIONARY TO THE SOUTH OF
THE REGION THURSDAY. POPS WILL BE FORECAST TO DECREASE FROM AROUND
50 PERCENT WEDNESDAY NIGHT...TO 30 TO 40 PERCENT ON THURSDAY. ONLY
20 PERCENT POPS ARE FORECAST THURSDAY NIGHT AND DRY WEATHER FOR
FRIDAY AS THE UPPER LEVEL WAVE FORMS A CLOSED/CUTOFF LOW TO OUR
SOUTHWEST...AND FOR A BRIEF TIME DRIER AIR MOVES INTO THE REGION.
THE DRIER AIR WILL BE SHORT-LOVED AS THE UPPER LOW EVENTUALLY
INDUCES THE MOISTURE ALONG THE FRONT TO SURGE NORTHWARD AGAIN FRIDAY
NIGHT AND SATURDAY WITH A CHANCE OF SHOWERS.

AFTER WEDNESDAY...TEMPERATURES AND HUMIDITY LEVELS WILL START TO
DROP OFF SOMEWHAT AS A COOLER NORTHERLY FLOW DEVELOPS IN WAKE OF THE
COLD FRONT. HIGHS WEDNESDAY WILL BE IN THE UPPER 70S AND 80S...IN
THE MID 70S TO MID 80S THURSDAY...IN THE MID 70S TO LOWER 80S FRIDAY
AND SATURDAY. LOWS WEDNESDAY NIGHT WILL BE IN THE MID 60S TO LOWER
70S...THE UPPER 50S AND 60S THURSDAY NIGHT...AND THE MID 50S TO MID
60S FRIDAY NIGHT.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
PREDOMINATELY VFR CONDITIONS WILL PREVAIL AT THE TAF SITES THIS
AFTERNOON MINUS ANY SHOWER/THUNDERSTORM ASSOCIATED MVFR/IFR FLYING
CONDITIONS. HAVE ONLY MENTIONED VCSH IN THE TAFS AT THIS TIME AS
COVERAGE WILL REMAIN SCATTERED AT BEST AND WILL AMEND AS NEEDED.
LATEST RADAR IMAGERY DEPICTS SCATTERED SHOWERS/THUNDERSTORMS
DEVELOPING ACROSS THE REGION AND THESE WILL PERSIST THROUGH THE
EVENING HOURS. ANY CONVECTION SHOULD DIMINISH BY MIDNIGHT WITH A
BRIEF LULL IN PRECIPITATION AHEAD OF THE NEXT APPROACHING SYSTEM.

INCREASING CLOUD COVER SHOULD LIMIT FOG POTENTIAL SOMEWHAT TONIGHT
BUT WILL CONTINUE WITH MVFR FOG FOR ALL TAF SITES EXCEPT KALB. AN
UPPER-LEVEL SHORTWAVE TROUGH AND SURFACE FRONTAL BOUNDARY WILL
APPROACH THE REGION TONIGHT AND MONDAY BRINGING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO THE TAF SITES TO END THE TAF PERIOD.

SURFACE WINDS WILL BECOME SOUTH OR SOUTHWEST AT 5 TO 10 KTS...THEN
BECOME LIGHT AGAIN AFTER SUNSET.

OUTLOOK...
TUE...MAINLY VFR. SCT -SHRA/-TSRA.
WED...VFR/MVFR/IFR DUE TO SCT TO NUM -SHRA/-TSRA.
THU-FRI...MAINLY VFR. SCT PM -SHRA/-TSRA.
MVFR/IFR OVERNIGHT FOG POSSIBLE TUE-FRI.

&&

.FIRE WEATHER...
NO FIRE WEATHER ISSUES ARE EXPECTED OVER THE NEXT SEVERAL DAYS.

AFTER A BRIEF BREAK IN THE ACTION ON SATURDAY...IT LOOKS AS IF
SCATTERED SHOWERS AND THUNDERSTORMS RETURN TODAY AND AGAIN TOMORROW.
SOME OF THESE ESPECIALLY ON MONDAY COULD PRODUCE LOCALLY HEAVY
RAINFALL. TUESDAY LOOKS DRIER BUT THEN MORE SHOWERS COULD TAKE PLACE
ON WEDNESDAY.

NORMAL RH RECOVERIES EACH NIGHT BETWEEN 80 TO 100 PERCENT WILL ALLOW
FOR WIDESPREAD DEW FORMATION. DAYTIME RH VALUES WILL GENERALLY BE IN
THE 40 TO 60 PERCENT RANGE.

&&

.HYDROLOGY...
THE MOHAWK RIVER AT UTICA CONTINUES TO EXPERIENCE MINOR FLOODING.
THE RIVER AND CREEK FLOWS NEAR THE WEST CENTRAL MOHAWK RIVER ARE
EXPECTED TO GRADUALLY RECEDE INTO THE WEEKEND...UNLESS ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OCCUR OVER OR NEAR THE BASIN.

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING
THE AFTERNOON AND EVEN MORE COVERAGE OF SHOWERS AND THUNDERSTORMS
MONDAY WITH THE APPROACH OF A WEAK COLD FRONT AND UPPER AIR LOW
PRESSURE SYSTEM. A MOIST AND HUMID AIR MASS WILL ALLOW ANY SHOWER OR
THUNDERSTORM TO BE CAPABLE OF PRODUCING LOCALLY HEAVY
DOWNPOURS...AND A QUICK INCH OR MORE OF RAINFALL DUE TO THE
ANOMALOUS PRECIPITABLE WATER VALUES...ESPECIALLY ON MONDAY.

THERE WILL BE A CONTINUED THREAT FOR ISOLATED FLASH FLOODING...AS
WELL AS FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. NO FLASH
FLOOD WATCHES ARE BEING ISSUED DUE TO THE EXPECTED ISOLATED NATURE
OF ANY FLOODING. IT IS ALSO DIFFICULT TO DETERMINE WHERE THE
HEAVIEST RAINFALL WILL OCCUR.

WHILE ADDITIONAL FLOODING IS NOT ANTICIPATED ON ANY MAIN STEM RIVER
POINTS...LOCALLY SHARP RISES ARE POSSIBLE DUE TO ANY CONVECTION THAT
MAY OCCUR OVER THE NEXT SEVERAL DAYS...ESPECIALLY FOR THOSE POINTS
THAT ARE MORE FLASHIER IN NATURE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV/NAS
NEAR TERM...HWJIV/NAS
SHORT TERM...HWJIV
LONG TERM...GJM
AVIATION...IRL
FIRE WEATHER...HWJIV
HYDROLOGY...NAS
Hazardous weather outlook, Jul 7, 9:57 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1057 AM EDT SUN JUL 7 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1057 AM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON INTO THE EVENING. THE THUNDERSTORMS ARE GENERALLY NOT
EXPECTED TO BE SEVERE...ALTHOUGH A FEW STORMS MAY APPROACH SEVERE
LEVELS WITH STRONG WINDS THE MAIN THREAT. THUNDERSTORMS WILL MOVE
FROM WEST-SOUTHWEST TO EAST-NORTHEAST AT AROUND 25 MPH. SOME OF
THE THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY
HEAVY RAINFALL...WHICH MAY LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE LIKELY ON MONDAY...MAINLY DURING THE AFTERNOON.
WHILE THESE AGAIN ARE NOT EXPECTED TO BECOME SEVERE...THEY COULD
CONTAIN HEAVY RAINFALL. THIS RAINFALL COULD LEAD TO PONDING OF
WATER OR POSSIBLY EVEN LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH MIGHT BE ISSUED LATER TODAY FOR MONDAY.

THERE IS A CHANCE OF MORE THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 12:13 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
113 PM EDT SUN JUL 7 2013

NYZ052>054-059>061-071745-
EASTERN ALBANY NY-EASTERN GREENE NY-WESTERN COLUMBIA NY-
EASTERN COLUMBIA NY-EASTERN RENSSELAER NY-WESTERN RENSSELAER NY-
113 PM EDT SUN JUL 7 2013

...A STRONG THUNDERSTORM IN

  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR SELKIRK...OR ABOUT 8 MILES
SOUTHWEST OF EAST GREENBUSH...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
NASSAU AND 9 MILES SOUTH OF WEST SAND LAKE BY 125 PM EDT
8 MILES SOUTH OF AVERILL PARK BY 130 PM EDT

LAT...LON 4243 7348 4244 7378 4243 7384 4245 7388
      4259 7387 4267 7347
TIME...MOT...LOC 1713Z 267DEG 36KT 4251 7375

IRL
Special weather statement, Jul 7, 12:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
146 PM EDT SUN JUL 7 2013

NYZ053-054-060-061-071815-
WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-
146 PM EDT SUN JUL 7 2013

...A STRONG THUNDERSTORM IN

  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN WITH RAINFALL RATES A HALF INCH TO ONE INCH PER HOUR. THIS
STORM WAS LOCATED NEAR NASSAU...OR ABOUT OVER NASSAU...AND MOVING
EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
STEPHENTOWN BY 215 PM EDT

LAT...LON 4265 7338 4242 7341 4244 7373 4259 7374
TIME...MOT...LOC 1745Z 268DEG 13KT 4251 7361

IRL
Special weather statement, Jul 7, 12:48 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT SUN JUL 7 2013

NYZ060-061-071815-
WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
148 PM EDT SUN JUL 7 2013

...A STRONG THUNDERSTORM IN

  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR CHATHAM...OR
ABOUT OVER CHATHAM...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
AUSTERLITZ BY 210 PM EDT

LAT...LON 4237 7341 4232 7342 4223 7346 4226 7352
      4233 7368 4243 7362 4241 7339
TIME...MOT...LOC 1748Z 293DEG 12KT 4236 7355

IRL
Special weather statement, Jul 7, 12:52 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
152 PM EDT SUN JUL 7 2013

NYZ042-043-071830-
NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
152 PM EDT SUN JUL 7 2013

...A STRONG THUNDERSTORM IN

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR HULETTS LANDING...OR ABOUT 12
MILES NORTHWEST OF WHITEHALL...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF HAGUE BY 155 PM EDT
HULETTS LANDING AND 9 MILES SOUTH OF ROGERS ROCK CAMPGROUND BY 200 PM
EDT
7 MILES NORTH OF WHITEHALL BY 210 PM EDT

IF ON OR NEAR LAKE GEORGE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH MAY FALL IN A SHORT
AMOUNT OF TIME...WHICH COULD LEAD TO PONDING OF WATER ON
ROADS...POOR DRAINAGE LOCATIONS AND OTHER LOW LYING AREAS.

LAT...LON 4377 7334 4375 7336 4372 7336 4369 7340
      4359 7342 4358 7340 4363 7337 4363 7332
      4353 7323 4360 7380 4378 7378 4381 7338
TIME...MOT...LOC 1751Z 276DEG 22KT 4367 7356

JPV

The radar

The Albany radar (KENX), 51 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 3 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Columbia

When
July 7, 12:55 PM EST to 1:00 PM EST
Where
Columbia County, 1.52 mi W of Canaan
Measured
1 in hail
Reported by
Public
Coordinates
42.417, -73.480

Quarter size hail was reported during a thunderstorm two miles west-northwest of Canaan.

Thunderstorm Wind, Columbia

When
July 7, 1:10 PM EST
Where
Columbia County, 0.24 mi N of Gallintinville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.033, -73.670

Multiple trees and wires were reported down due to thunderstorm winds in Gallatinville.

Lightning, Columbia

When
July 7, 1:18 PM EST
Where
Columbia County, 2.12 mi SSE of West Taghkanic
Deaths
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
42.092, -73.704

A 26 year old man was struck by lightning on a beach at Lake Taghkanic State Park in Gallatin. The man was standing under a tree that was struck by lightning and the lightning traveled through this body. He went into cardiac arrest, but was resuscitated at the park by emergency personnel. He was then brought to a hospital in Hudson and transferred to Albany Medical Center where he later died.

Hail, Columbia

When
July 7, 1:25 PM EST to 1:35 PM EST
Where
Columbia County, 0.41 mi W of Camp Waubeeka
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.099, -73.588

Golfball size hail was reported during a thunderstorm in Copake via Facebook.

Thunderstorm Wind, Columbia

When
July 7, 1:41 PM EST
Where
Columbia County, 0.33 mi W of Ancram
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.050, -73.636

Multiple trees were reported down due to thunderstorm winds in Ancram.

Hail, Columbia

When
July 7, 1:45 PM EST to 1:50 PM EST
Where
Columbia County, 1.64 mi SSE of Copake
Measured
1.25 in hail
Reported by
Public
Coordinates
42.077, -73.541

Half dollar size hail was reported during a thunderstorm at the Ancram Ameri Store on Route 22 in Copake.

Thunderstorm Wind, Columbia

When
July 7, 1:45 PM EST
Where
Columbia County, 1.08 mi SSE of Copake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.085, -73.544

One tree was reported down due to thunderstorm winds at the Ancram Ameri Store on Route 22 in Copake.

Flash Flood, Columbia

When
July 7, 2:46 PM EST to 6:38 PM EST
Where
Columbia County, 0.44 mi ESE of West Taghkanic to 0.28 mi E of Snyderville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.117, -73.712

A large section of the Taconic State Parkway was closed due to flash flooding from heavy rainfall. The northbound lanes were closed from Route 82 to Route 50.

Flash Flood, Columbia

When
July 7, 2:55 PM EST to 6:38 PM EST
Where
Columbia County, 1.81 mi NNW of Taghkanic to 1.61 mi E of Glenco Mills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.154, -73.693

A bridge was washed out in the town of Taghkanic due to flash flooding from heavy rainfall.

Heavy Rain, Schenectady

When
July 7, 3:30 PM EST to 5:30 PM EST
Where
Schenectady County, 0.37 mi W of Schenectady
Reported by
NWS Employee
Coordinates
42.801, -73.927

A retired NWS Employee reported minor street flooding along State Street in Schenectady.

Thunderstorm Wind, Montgomery

When
July 7, 6:55 PM EST
Where
Montgomery County, 0.69 mi N of Scotch Bush
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.860, -74.200

A tree and wires were reported down on Route 30 due to thunderstorm winds in Scotch Bush.

Flash Flood, Herkimer

When
July 7, 7:38 PM EST to July 8, 12:45 AM EST
Where
Herkimer County, 1.05 mi ESE of Little Falls to 1.11 mi ESE of Little Falls
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.046, -74.850

Multiple roads were closed in the city of Little Falls due to flash flooding from heavy rainfall.

Flash Flood, Herkimer

When
July 7, 8:00 PM EST to July 8, 12:45 AM EST
Where
Herkimer County, 0.69 mi S of Little Falls to 0.92 mi SE of Little Falls
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.040, -74.868

Route 5 in Little Falls was closed due to flash flooding from heavy rainfall.

Flash Flood, Herkimer

When
July 7, 8:00 PM EST to July 8, 12:45 AM EST
Where
Herkimer County, 1.25 mi ENE of Indian Castle to 1.23 mi NNW of Indian Castle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.005, -74.776

Route 5S in the town of Danube was closed due to flash flooding from heavy rainfall.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Columbia2013-07-0926MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459831, 459832, 459833, 459834, 459835, 459836, 459838, 459839, 459840, 459844, 459837, 459843, 459841, 459842.